Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

August 19, 2012Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Aug 19, 2012, 2:13 PM PDT for Churchill County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2012, 2:13 PM PDT (21:13 UTC)
Expired
Aug 19, 2012, 2:45 PM PDT
In force
32 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Reno radar (KRGX), 151 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WWUS85 KREV 192113
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
213 PM PDT SUN AUG 19 2012

NVZ004-192145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
213 PM PDT SUN AUG 19 2012

...STRONG THUNDERSTORM APPROACHING HIGHWAY 50 SOUTH OF MIDDLEGATE...

AT 212 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF MIDDLEGATE...OR 21 MILES NORTH
OF GABBS...AND MOVING NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...JUNCTION US 50 AND NV 722 AND NV 361
  AT MINERAL-CHURCHILL CO LINE.

&&

LAT...LON 3920 11773 3916 11778 3908 11778 3906 11787
      3908 11789 3907 11798 3907 11821 3913 11825
      3941 11781 3925 11770
TIME...MOT...LOC 2112Z 232DEG 16KT 3918 11797

$$

TOLBY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 19, 8:24 AM PDT, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 19, 8:24 AM PDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
824 AM PDT SUN AUG 19 2012

.UPDATE...
HAD TO ADD ISOLATED STORMS TO NORTHERN WASHOE COUNTY THROUGH 11 AM
BASED ON RADAR AND RECENT CLOUD TO GROUND LIGHTNING. I ALSO REMOVED
SHOWERS FOR MUCH OF THE AREA THIS MORNING AS LIFT FOR SHOWERS HAS
EXITED INTO NORTHERN NEVADA. SNYDER
&&

.PREVIOUS DISCUSSION... /ISSUED 437 AM PDT SUN AUG 19 2012/

UPDATE...
A WEAK UPPER WAVE IS MOVING FROM SW TO NE THROUGH THE FORECAST
AREA THIS MORNING. WHILE DIFFICULT TO SEE IN SATELLITE IMAGERY THIS
WAVE IS PROVIDING ENOUGH ADDITIONAL LIFT TO THE ATMOSPHERE TO
PRODUCE LIGHTNING OVER THE WESTERN NEVADA BASIN AND RANGE. SO HAVE
ADDED ISOLATED THUNDER TO THE SHOWERS IN THAT AREA THIS MORNING.
TO THE WEST OF THAT AREA WILL MAINTAIN JUST THE SHOWER WORDING.
FORECAST IS STILL ON TRACK FOR THE REST OF THE DAY WITH ADDITIONAL
HEATING PROVIDING MORE INSTABILITY FOR THUNDER TO DEVELOP. MLF

PREVIOUS DISCUSSION... /ISSUED 255 AM PDT SUN AUG 19 2012/

SHORT TERM...
A BAND OF CLOUDS AND SHOWERS ARE CURRENTLY STREAMING ACROSS
THE SIERRA AND WESTERN NEVADA IN ASSOCIATION WITH AN UPPER LEVEL
LOW OFFSHORE OF THE PAC NW. CLOUDS ARE BEGINNING TO CLEAR ACROSS
NORTHERN CALIFORNIA AND THE FAR NORTHWEST NEVADA AS WATER VAPOR
IMAGERY SHOWS DRIER AIR FILTERING INTO THE AREA. MOISTURE WILL
CONTINUE TO WORK ITS WAY EAST AS DRIER AIR APPROACHES THE WEST
COAST AHEAD OF ANOTHER DEVELOPING EPAC TROUGH. LINGERING MOISTURE
WILL PROVIDE A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON MAINLY ACROSS AREAS EAST OF HIGHWAY 395.

FOR THE START OF NEXT WEEK, WE WILL BEGIN TO DRY OUT WITH STABLE
SOUTHWEST FLOW ESTABLISHED ALOFT. MODEL GUIDANCE SHOWING GENERALLY
GOOD AGREEMENT IN DEPICTING THE NEXT EPAC TROUGH POISED TO MOVE
ASHORE BY TUESDAY. MAIN IMPACT WITH THIS TROUGH WILL BE TO
STRENGTHEN WINDS ACROSS THE REGION WHICH, COUPLED WITH DRIER AIR,
MAY PRODUCE FIRE WEATHER CONCERNS AND POTENTIAL RED FLAG
CONDITIONS. OTHERWISE, NO SIGNIFICANT CHANGES MADE TO THE ONGOING
FORECAST WITH TEMPERATURES A FEW DEGREES ABOVE NORMAL BY MONDAY,
THEN COOLING ABOUT 5 DEGREES TO NEAR SEASONAL AVERAGES BY TUESDAY.
FUENTES

LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE MODELS SHOW A GOOD AMOUNT OF AGREEMENT WITH THE OVERALL
PATTERN THROUGH MUCH OF THE EXTENDED PERIOD BUT DO START TO BREAK
DOWN IN THE LATTER PORTIONS OF THE EXTENDED PERIOD. THE GFS IS A BIT
MORE PROGRESSIVE THROUGH THE ENTIRE FORECAST PERIOD WITH THE GEM
MORE AGGRESSIVE IN SHARPENING THE SECOND TROF THAT AFFECTS THE PAC
NW BY THE END OF THE PERIOD.

THE FIRST TROF EXITS ON WEDNESDAY WITH ZONAL FLOW DEVELOPING OVER
THE REGION. THIS ENTIRE AREA REMAINS QUITE DRY AND STABLE DUE TO
THIS ZONAL FLOW. SW FLOW ALOFT DEVELOPS AGAIN BY LATE THURSDAY INTO
FRIDAY AS THE NEXT TROF MOVES INTO THE PAC NW. AS STATED ABOVE THE
GEM IS MORE AMPLIFIED WITH THIS TROF WHILE THE ECMWF AND GFS REMAIN
A LITTLE FLATTER OVER OUR AREA. THIS FEATURE COULD LEAD TO A BIT
MORE WIND OVER NRN AREAS FOR FRIDAY. BUT THAT IS REALLY THE ONLY
SIGNIFICANT WEATHER THROUGH THE FORECAST PERIOD. GEFS ENSEMBLE
MEMBERS SHOW ENOUGH SPREAD TO WARRANT MAKING ONLY MINOR CHANGES IN
THE FORECAST.

TEMPS THROUGH THE FORECAST PERIOD SHOULD RUN NEAR AVERAGE WITH LOW
TO MID 90S OVER WRN NEVADA AND THE LOWER NE CA VALLEYS...WHILE HIGHS
IN THE SIERRA VALLEYS REACH THE UPPER 70S TO LOWER 80S. MLF

AVIATION...
MAINLY VFR TODAY AND TONIGHT. ISOLATED SHOWERS OVER WRN NV THIS
MORNING WILL EVOLVE INTO ISOLATED THUNDERSTORMS...MAINLY EAST OF
HIGHWAY 395 FROM INTERSTATE 80 SOUTH. SINCE THE COVERAGE WILL BE
SOMEWHAT ISOLATED...WITH THE BEST INSTABILITY EAST OF HIGHWAY
95...WILL LEAVE MENTION OF TS OUT OF THE TERMINALS TODAY AND THIS
EVENING.

DRIER AIR MOVES INTO THE REGION STARTING LATE TONIGHT. THIS WILL
LEAD TO MAINLY CLEAR WEATHER AND MORE TYPICAL AFTERNOON WEST WINDS
BEGINNING MONDAY. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 9:25 AM PDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
925 AM PDT SUN AUG 19 2012

NVZ005-191645-
NORTHERN WASHOE COUNTY-
925 AM PDT SUN AUG 19 2012

...STRONG THUNDERSTORMS ACROSS NORTHERN WASHOE COUNTY...

AT 919 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 30 MILES SOUTHEAST OF
EAGLEVILLE...OR 34 MILES NORTHWEST OF GERLACH...AND MOVING NORTHEAST
AT 45 MPH.

FREQUENT DEADLY LIGHTNING...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...VYA...FOX MOUNTAIN...CHERRY
  MOUNTAIN...MAHOGANY MOUNTAIN AND BADGER MOUNTAIN.

* THIS STORM WILL IMPACT TRAVELERS ON STATE ROUTE 34 BETWEEN VYA AND
  GERLACH.

FREQUENT DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IF POSSIBLE. STAY AWAY FROM WINDOWS AND AVOID USING LANDLINE
TELEPHONES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 4165 11931 4124 11930 4089 11948 4114 11991
      4168 11989
TIME...MOT...LOC 1622Z 222DEG 40KT 4111 11961

MYRICK
Special weather statement, Aug 19, 2:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
213 PM PDT SUN AUG 19 2012

NVZ004-192145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
213 PM PDT SUN AUG 19 2012

...STRONG THUNDERSTORM APPROACHING HIGHWAY 50 SOUTH OF MIDDLEGATE...

AT 212 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF MIDDLEGATE...OR 21 MILES NORTH
OF GABBS...AND MOVING NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...JUNCTION US 50 AND NV 722 AND NV 361
  AT MINERAL-CHURCHILL CO LINE.

&&

LAT...LON 3920 11773 3916 11778 3908 11778 3906 11787
      3908 11789 3907 11798 3907 11821 3913 11825
      3941 11781 3925 11770
TIME...MOT...LOC 2112Z 232DEG 16KT 3918 11797

TOLBY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:25 AM PDTSpecial Weather StatementREV20 min
Aug 19, 12:21 PM PDTFire Weather WatchREVWashoe26 hr

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.